RSS

One Year Anniversary Of Hypnic Twitches

22 Mar

images[2]
I didn’t want to have to write this post, I really didn’t, but what the hell here it is: this month marks the year anniversary of my hypnic twitches. They began on March 12th of 2013 and as of this date (March 22nd 2014) they are still with me. Maybe I should buy myself a cake and celebrate.
When they started I didn’t believe they would stay with me for over a week, a month tops I’d thought. I went five days without sleeping when I finally sought medical help at an urgent care facility. The doctor prescribed Trazadone and it did not work so I went back and she gave me twenty tablets of 2mg Lorazapam. That did work, but the one pill dose stopped working after four nights and then I had to combine one Lorazapam with one Trazadone, one Benadryl, and one 10mg melatonin. After four days on this regimen I was shitting liquid every thirty minutes and realized I needed to see my doctor.
In previous posts I’ve talked about that whole fiasco, my doctor not believing I had REAL symptoms and telling me I was bi-polar and then throwing all kinds of pills at me that didn’t work. In all I saw six doctors (one of them a psychiatrist) until I was able to see a neurologist who finally diagnosed me with exaggerated hypnic twitches. I did a sleep study to the tune of $4500, and when I tallied up all I spent on the whole thing it was well over $10,000 in doctors, pills and lost wages.
The twitches were really bad for the first six months, so strong my limbs would literally fly up of their own accord just as I was falling to sleep. My arm, my leg, my whole body; and once they happen you are wide awake, lying there and thinking ‘what the fuck?!?’ The days of exhaustion that followed were grueling.
Of course when I did the sleep study the twitches went into remission; one thing I’d discovered about this wonderful medical anomaly was that it would go away for varying periods of time. Sometimes for a week, sometimes a month. When I did the sleep study it was in remission so the doctor didn’t prescribe any medication. It came raging back a week later with a vengeance from the grave, seriously, stronger than it had ever been. Then after two weeks it went away again. And went like this over the course of the summer of 2013 until I begged the neurologist for a prescription of Clonazapam, which he granted.
Fortunately for me that worked, and I only took it when I absolutely had to. As of this writing the first bottle of sixty pills (.5 mg tablets) lasted me seven months thanks to the twitches going into remission for up to three weeks at a time at some points.
As of the last two months I have yet to see a remission period like that, in fact have to take it at least twice a week (and am at the point where I am regulating it as such because after the initial prescription and two refills I can’t get more without seeing the neurologist and I have since moved from that city). I have the pills counted out that I can make it almost a year from today (48 days shy of a year) if I take four tablets a week. If the condition persists I will have to see a doctor and try to get another prescription for it.
The silver lining? The twitches have subsided to small spasms of sorts; they are no longer so hardcore, with my legs or arms flying up wildly. They are now little spasms in my shoulders or whole body, leading me to believe that they can eventually go away. But, even though they are reduced in strength, they still keep me awake. Large or small they still cause me to toss and turn as I struggle for that elusive sleep. Another blessing is that I am able to get at least four hours of sleep before they start; generally they come on at the halfway point of the night where they used to start from initial sleep onset and carry on through the morning.
This goes out to anyone suffering from this type of sleeping disorder. May you find some relief from this baffling neurological condition and hopefully you won’t have to persuade some narrow minded doctor that the twitches are real, that they aren’t something that is in your head. Clonazapam is the only thing that has truly worked at keeping these twitches at bay and trust me, I’ve tried a LOT of different medications. Ambien, Lunesta, Lorazapam, Xanax, Remeron, Trazadone, liquid THC, melatonin, Doxylamine, ropinerole, Benadryl…all of those have brought me some relief but none of them truly worked. Sleep is extremely necessary and when you go without it makes for an arduous day.

Advertisements
 

Tags: , ,

3 responses to “One Year Anniversary Of Hypnic Twitches

  1. whipperism

    September 28, 2014 at 3:30 am

    I feel your pain, I’m 22, and I made the horrible mistake of drinking more than I thought my body could handle. 2.5 months on, and the jerks have gotten milder, but likewise, they keep me awake nightly. Their intensity fluctuates, but the frequency has remained constant.

    When I don’t get body jerks, the jerks are in my brain. They feel like a zap that happen over and over again until I fall asleep from exhaustion, or I don’t sleep.

    It saddens me alot that I can’t take care of my parents properly as they are ageing, when I’m struggling to live. It’s a tragic irony that I’m due to graduate from university in less than a year with a supposedly bright future, but I’ve already ruined my life with my own hands.

    How do you cope with your job, and the feelings of regret from having drunk heavily?

    Thanks so much, I was really relieved to find a fellow sufferer and your reply would help me alot 🙂

     
    • Edgar Swamp

      September 29, 2014 at 3:28 pm

      Yes, I truly understand what you are going through. Hypnic twitches can disrupt your life completely. I am 45 years old and they were so bad I had to discontinue a business I’d been operating for eight years and move in with my parents for several months while I rode out the worst of it. My problem stemmed from the use of a research chemical I bought online, a stimulant that was supposed to be similar to coke or ecstasy. For two days of a great high I got eighteen months and counting of a neurological problem that cost me a lot of money and my dignity. I did a sleep study and saw a neurologist who told me that it would eventually go away and he was right, although I still have the twitches one-two times a week. If you haven’t seen a doctor do so. Benzodiazapines are the only medication that can stop them temporarily. I was prescribed clonazepam, and it was the only thing that actually kept them at bay long enough for me to get some sleep. And I know what you mean about them being in your brain. When they weren’t an actual twitch it was a pulse in my head. It is very distressing. If you are prescribed clonazepam use it wisely because it is very addictive. I only took when I absolutely had to therefore I never got addicted to it. I also found a drug that was sold legally (another research chemical) called etizolam. It is no longer available in the US because it is soon to be controlled, and I believe the UK is doing the same, but it helped too. While it was available I stocked up.
      Rest assured you are not alone and although it is still a ‘rare’ condition there are many people who suffer from it. Its nice to hear from you and I wish you all the best.
      Take care,
      Edgar

       
  2. whipperism

    October 3, 2014 at 9:57 am

    Thank you so much, your reply has given me the encouragement to ride this out. Many people have said negative things about Clonazepam, so yes, I’ll take them wisely if I do get prescribed some.

    No doctor has believed me when I’m telling them of my symptoms (including the neurologist) so I’m making do with sedatives, but no proper meds.

    Yes, take heart that we are not alone. Some PTSD sufferers experience this problem too, or a similar variation of it. Some others are those in SSRI/benzo withdrawal.

    Not sure if it’s the same for you, but I’ve noticed that after eating chemically-laden foods like instant foods, cookies and ice-cream, the jerks and brain zaps seem particularly bad. If you haven’t already, cutting out all these from your diet entirely may speed up your recovery process. Kale and celery juice are also good for calming the nervous system.

    I found this really helpful when I was at my most depressed. It’s written by a woman who has been undergoing severe protracted psych drug withdrawal for years:

    http://www.madinamerica.com/2014/09/gets-better-neuropsych-doctor-confirms-psych-drug-iatrogenisis-ptsd-brain-injury/

    http://www.madinamerica.com/2013/05/before-during-after-psychdrugs/

    Wishing you all the best on your path to recovery 🙂

     

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: